Nevada, 2010

Flash Flood in Nevada, July 16, 2010

July 16, 2010 · NWS REV · 1 event in 1 county or zone

Southerly flow aloft around a ridge of high pressure over the Four Corners along with a disturbance moving through California brought significant moisture (around 1 inch precipitable water) for heavy rain with thunderstorms on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Southerly flow aloft around a ridge of high pressure over the Four Corners along with a disturbance moving through California brought significant moisture (around 1 inch precipitable water) for heavy rain with thunderstorms on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 16, 4:24 PM PST, 6 minutes earlier.

Area forecast discussion, Jul 16, 4:24 PM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
524 PM PDT FRI JUL 16 2010

.UPDATE...
STORMS QUICKLY PUSHING EAST ACROSS AREAS NORTH OF US-50...THUS
HAVE REMOVED NORTHERN LYON FROM THE FLASH FLOOD WATCH.

STORMS CONTINUE TO TRAIN OVER MONO COUNTY...WHERE THE HIGHEST
POTENTIAL FOR FLASH FLOODS WILL CONTINUE THROUGH THIS EVENING.
OVER THE SWEETWATER MOUNTAINS IN NORTHERN MONO COUNTY RADAR
RAINFALL ESTIMATES HAVE EXCEEDED 2.50 INCHES SINCE 3 PM.
ADDITIONAL RAINFALL OVER THE HIGH SIERRA IN MONO COUNTY HAVE
CAUSED MINOR ROCK SLIDES ON TIOGA PASS...CA 120.  BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 408 PM PDT FRI JUL 16 2010/

UPDATE...DID CLEAR RENO-TAHOE ZONES FROM FLASH FLOOD WATCH AS
STORMS MOVING WELL EAST OF THE AREA...WITH SOUTHWEST-WEST WINDS
INCREASING OVER THE SIERRA CREST.

MAIN CONCERN FOR FLASH FLOODING CONTINUES TO BE MONO COUNTY AS
STORMS SHOWING LITTLE TO NO MOTION AND/OR STORM TRAINING. BRONG

PREVIOUS DISCUSSION... /ISSUED 230 PM PDT FRI JUL 16 2010/

SHORT TERM... THUNDERSTORMS ARE THE MAIN WEATHER CONCERN AT THIS
TIME WITH THE POTENTIAL FOR FLASH FLOODING THIS AFTERNOON/EVENING.
HIGH PRESSURE OVER THE FOUR CORNERS WILL BRING ANOTHER HOT DAY
TODAY WITH MOIST SOUTHERLY FLOW IN THE MID LEVELS. PWATS HAVE
INCREASED SIGNIFICANTLY SINCE YESTERDAY WITH THE 12Z RNO SOUNDING
SHOWING 0.93 INCH. THE COMBINATION OF HOT WEATHER AND INCREASING
MOISTURE WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. WEAK STEERING LEVEL WINDS WILL CONTRIBUTE
TO SLOW STORM MOTIONS...AND WITH THE AMOUNT OF MOISTURE IN
PLACE...FLASH FLOODING IS THE BIGGEST CONCERN. THE GREATEST RISK
FOR THUNDERSTORMS AND FLASH FLOODING WILL GENERALLY BE SOUTH OF
I-80 AND WEST OF HWY 95...ALTHOUGH ISOLATED THUNDERSTORMS WITH
HEAVY RAIN ARE ALSO POSSIBLE TO THE NORTH AND EAST OF THESE AREAS
AS WELL.

MAX TEMPERATURES WILL LIKELY BE MODERATED SOME DUE TO THE INCREASE
IN MOISTURE AND CLOUDS...ESPECIALLY THOSE AFOREMENTIONED AREAS SOUTH
OF I-80 AND WEST OF HWY 95. ELSEWHERE...HIGH TEMPS WILL REMAIN WELL
ABOVE SEASONAL AVERAGES WITH UPPER 90S TO 100S IN THE LOWER
VALLEYS/SINKS AND MID TO UPPER 80S IN THE TAHOE BASIN.

REMOVED THE SLIGHT CHANCE OF NOCTURNAL STORMS FROM THE FORECAST FOR
TONIGHT AS THE BEST FORCING PER THE DYNAMIC TROPOPAUSE APPEARS TO
MOVE THROUGH DURING THE EVENING HOURS. FURTHERMORE...OPERATIONAL
MODELS HAVE REALLY BACKED OFF ON THE AMOUNT OF ELEVATED INSTABILITY
OVERNIGHT WITH MUCAPE 0-50 J/KG...HLTT IN THE 20S TO NEAR 30...AND
500-300 MB LAPSE RATES OF 6.75C OR LESS.

FOR SATURDAY THROUGH MONDAY...A SHORTWAVE TROUGH APPROACHING THE PAC
NW WILL ACT TO FLATTEN THE RIDGE OVER THE AREA AND EVENTUALLY BRING
DRIER WESTERLY FLOW TO THE REGION. LINGERING MOISTURE COULD STILL
CAUSE AN ISOLATED STORM OR TWO TO DEVELOP OVER MINERAL AND MONO
COUNTIES AND ALSO ALONG THE LASSEN CONVERGENCE ZONE SATURDAY. DRY
SUNDAY AND MONDAY. HIGH TEMPERATURES WILL CHANGE VERY LITTLE ON
SATURDAY. A LITTLE COOLER SUNDAY...THEN AN ADDITIONAL SEVERAL
DEGREES OF COOLING MONDAY AS A TROUGH SETTLES OVER THE AREA. HIGHS
BY MONDAY COULD FALL TO NEAR SEASONAL AVERAGES. MODELS CONTINUE TO
SHOW AN INCREASED THERMAL GRADIENT SETTING UP SUNDAY/MONDAY AS THE
TROUGH MOVES IN. THIS WILL CAUSE DRY GUSTY AFTERNOON WINDS WITH LOW
HUMIDITY VALUES AND POOR OVERNIGHT RECOVERIES. SCV

LONG TERM...TUESDAY THROUGH FRIDAY... MADE VERY MINIMAL CHANGES
TO THE LONG TERM. MODELS STILL BRING UPPER TROUGH INTO THE PAC NW
WITH SOUTHWEST FLOW INCREASING ALOFT. AN EXTREMELY DRY AIR MASS IN
PLACE WILL ALLOW FOR VERY POOR RELATIVE HUMIDITY RECOVERIES
OVERNIGHT OVER MUCH OF THE REGION. WIDESPREAD AREAS OF SINGLE
DIGITS AND TEENS FOR RELATIVE HUMIDITY WILL PERSIST DURING THE
TUESDAY THROUGH FRIDAY TIME PERIOD. TEMPERATURES ARE EXPECTED TO
BE NEAR NORMAL AS A COOLING TREND WITH THE FALLING HEIGHTS
ASSOCIATED WITH THE TROUGH.

UPPER LEVEL JET WILL MOVE INTO THE NORTHERN PORTIONS OF THE CWA
WHICH WILL BRING UPPER LEVEL SUPPORT FOR WINDS NEAR THE SURFACE AND
THE RIDGETOPS. A STRONG THERMAL GRADIENT WILL SETUP BETWEEN THE
SIERRA AND WESTERN NV...WHICH WILL FURTHER ALLOW FOR AN INCREASE IN
THE WINDS...ESPECIALLY IN THE AFTERNOONS. WITH THE EXTREMELY DRY AIR
MASS AND BREEZY WINDS IN PLACE...IT IS POSSIBLE THAT CRITICAL FIRE
WEATHER CONDITIONS WILL CONTINUE FROM AT LEAST MONDAY INTO TUESDAY
OF NEXT WEEK...ESPECIALLY FOR THE LOWER ELEVATIONS.

TROUGH WILL REMAIN OVER THE PAC NW THROUGH THU...WITH A RIDGE
POSSIBLE BUILDING IN ON FRIDAY. MODEL DIFFERENCES DO NOT PROMOTE
HIGH CONFIDENCE IN THE EXIT OF THE TROUGH AT THIS TIME SO DID NOT GO
WITH A PARTICULAR SOLUTION YET. LINDAMAN

AVIATION...
INCREASED MOISTURE INTO THE REGION WILL CONTINUE TO BRING ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. STORMS HAVE FORMED
NEAR SOUTH LAKE TAHOE AND THE PINE NUT MOUNTAINS...BRINGING HEAVY
RAIN AND LOWER CEILINGS. WEST WINDS IN THE AFTERNOON WILL END THE
THUNDERSTORMS IN THE TAHOE BASIN BY 23Z...THEN PUSHING EAST OF KRNO
BY 02Z.

THUNDERSTORMS MAY CAUSE STRONG GUSTY AND ERRATIC OUTFLOW WINDS UP
TO 40KT...ESPECIALLY IN THE LATE AFTERNOON OVER KRNO. LINDAMAN

FIRE WEATHER... A SHORTWAVE MOVING ACROSS THE PACIFIC NORTHWEST
WILL FLATTEN THE RIDGE CURRENTLY OVER THE FORECAST AREA ON
SATURDAY...CUTTING OFF THE MOISTURE SOURCE THAT LED TO TODAYS
OUTBREAK OF THUNDERSTORMS. THE BEST CHANCE FOR STORMS ON SATURDAY
WILL BE ACROSS MONO AND MINERAL COUNTIES WHERE THE MOISTURE WILL
LINGER THE LONGEST.

AS THE RIDGE SLIDES TO THE EAST ON SUNDAY...A PLUME OF VERY DRY
AIR ALOFT WILL MOVE ACROSS NORTHERN CALIFORNIA AND
NEVADA. THIS WILL SET THE STAGE FOR CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE AREA ON SUNDAY AND MONDAY. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR SUNDAY AFTERNOON THROUGH MONDAY EVENING
FOR AREAS ALONG AND EAST OF HIGHWAY 395.

THE GREATEST CONCERN ON SUNDAY ARE GUSTY WINDS...WITH WESTERLY
WIND ANOMALIES FROM THE GEFS AT 700 MB 2-3 STANDARD DEVIATIONS
ABOVE NORMAL ON SUNDAY AFTERNOON. THESE WINDS WHEN MIXED TO THE
SURFACE COMBINED WITH LOW RH'S COULD CREATE CRITICAL FIRE
CONDITIONS AT MID-SLOPE AND VALLEY LOCATIONS ON SUNDAY AFTERNOON
AND EVENING.

AFTER A NIGHT OF POOR RH RECOVERIES...MONDAY LOOKS TO BE THE BEST CHANCE
FOR CRITICAL FIRE WEATHER CONDITIONS. THE DRY AIR INTRUSION ALOFT
WILL HAVE HAD PLENTY OF TIME TO MIX TO THE SURFACE BY MONDAY...AND
WHEN COMBINED WITH AFTERNOON ZEPHYR WINDS...EXPECT CRITICAL
CONDITIONS TO DEVELOP ON MONDAY AFTERNOON. SREF PROBABILITY OF RH
LESS THAN 15 PERCENT IS GREATER THAN 90 PERCENT ACROSS MUCH OF THE
FIRE WEATHER DISTRICT ON MONDAY. MYRICK

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
     NVZ450-453-458-459.

     FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING NVZ001.

CA...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
     CAZ270-273-278.

     FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING CAZ073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jul 16, 5:57 AM PST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
657 AM PDT FRI JUL 16 2010

CAZ070>073-NVZ001>005-170200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
657 AM PDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. ABUNDANT MOISTURE WILL ALLOW FOR LOCALLY HEAVY
RAINFALL WITH THE STRONGER STORMS.

FLASH FLOODING WILL BE POSSIBLE IN THE CENTRAL SIERRA FROM THE
LAKE TAHOE BASIN SOUTHWARD...AND IN THE RENO...CARSON CITY AND
MINDEN AREAS...THIS AFTERNOON AND EVENING. AS A RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS FOR THIS AFTERNOON AND
EVENING. PLEASE REFER TO WGUS65 KREV RNOFFAREV FOR FURTHER DETAILS
ON THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH HIGH PRESSURE OVER THE REGION WILL ALLOW FOR WARM AND DRY
CONDITIONS THROUGH MID-WEEK. NEAR RECORD HIGH TEMPERATURES ARE
POSSIBLE SATURDAY AND SUNDAY...WITH NEAR NORMAL TEMPERATURES NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS
ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 16, 1:16 PM PST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
216 PM PDT FRI JUL 16 2010

NVZ002-003-162215-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
216 PM PDT FRI JUL 16 2010

...THUNDERSTORM DEVELOPING OVER RENO...

AT 212 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM NEAR RENO-TAHOE INTERNATIONAL AIRPORT...AND MOVING
NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS OF 40 TO
50 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LOCKWOOD...MUSTANG...PATRICK...RENO...
  SPANISH SPRINGS AND SPARKS. THIS INCLUDES I-80 AND HIGHWAY 395
  THROUGH THE RENO AREA.

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR
THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS AND SWIMMERS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3970 11974 3956 11951 3936 11975 3948 11993
TIME...MOT...LOC 2114Z 222DEG 3KT 3949 11977

HOHMANN
Local storm report, Jul 16, 1:30 PM PST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HEAVY RAIN       1 ENE TOPAZ LAKE        38.70N 119.53W
07/16/2010  M0.44 INCH       DOUGLAS            NV   TRAINED SPOTTER

            0.44 INCHES OF RAIN FELL IN 42 MINUTES.

&&

LINDAMAN
Local storm report, Jul 16, 1:34 PM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT FRI JUL 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       MARKLEEVILLE            38.70N 119.78W
07/16/2010  M1.19 INCH       ALPINE             CA   MESONET

            SENSOR IN MARKLEEVILLE, CA REPORTED 1.19 INCHES OF
            RAINFALL IN APPROXIMATELY 35 MINUTES. PONDING ON ROADWAYS
            WAS REPORTED WITH VERY HEAVY RAINFALL.

0225 PM     HAIL             1 E RENO                39.54N 119.80W
07/16/2010  E0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL REPORTED TWO MILES SOUTH OF MILL
            STREET ON SOUTH VIRGINIA STREET.

&&

MCGUIRE
Special weather statement, Jul 16, 2:14 PM PST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
314 PM PDT FRI JUL 16 2010

NVZ004-162315-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
314 PM PDT FRI JUL 16 2010

...THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST...

AT 307 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
LOVELOCK TO 7 MILES EAST OF LAHONTAN RESERVOIR.

STRONG GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED AHEAD OF THESE
STORMS.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...HAZEN...SAND
  MOUNTAIN CAMPGROUND...SAND MOUNTAIN AND STILLWATER.

GUSTY WINDS AHEAD OF THESE STORMS WILL CAUSE AREAS OF BLOWING DUST
WITH LOCALLY REDUCED VISIBILITIES TO LESS THAN ONE QUARTER MILE AT
TIMES. THIS COULD AFFECT TRAVEL ON HIGHWAY 95 AND INTERSTATE 80.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 4016 11819 3923 11842 3922 11884 3943 11907
      3993 11903 4016 11885
TIME...MOT...LOC 2209Z 261DEG 10KT 4005 11865 3944 11893

SCV
Special weather statement, Jul 16, 3:32 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT FRI JUL 16 2010

NVZ004-170100-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
432 PM PDT FRI JUL 16 2010

...STRONG THUNDERSTORMS MOVING ACROSS THE NEVADA BASIN AND RANGE...

AT 424 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER PERSHING AND CHURCHILL
COUNTIES MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING AND GUSTY WINDS OF AROUND 35 TO 45 MPH ARE
EXPECTED WITH THESE STORMS. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES BELOW 3 MILES AT OR AROUND ANY STORMS THAT DEVELOP.

* LOCATIONS AFFECTED INCLUDE...DIXIE VALLEY...IMLAY...LOVELOCK...MILL
  CITY...OREANA...RYE PATCH RESERVOIR...INTERSTATE 80 AND HIGHWAYS
  50 AND 95.

THESE STORMS ARE PRODUCING LITTLE OR NO RAINFALL...HOWEVER LIGHTNING
AND GUSTY WINDS ARE LIKELY NEAR THESE STORMS. WATCH FOR AREAS OF
BLOWING DUST AND REDUCED VISIBILITIES.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 4083 11769 3958 11745 3929 11868 4004 11848
      4058 11900
TIME...MOT...LOC 2326Z 238DEG 5KT 4055 11883 3932 11842

LINDAMAN
Special weather statement, Jul 16, 4:19 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
519 PM PDT FRI JUL 16 2010

CAZ073-170115-
MONO-
519 PM PDT FRI JUL 16 2010

...MODERATE RAIN CONTINUES OVER THE HIGH SIERRA OF MONO COUNTY...

AT 515 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SHOWERS AND THUNDERSTORMS ALONG THE SIERRA CREST FROM MT WARREN
ABOVE LEE VINING TO MAMMOTH MOUNTAIN...THIS INCLUDES HIGHWAY 120
TIOGA PASS.

THESE STORMS HAVE PRODUCED AS MUCH AS 0.75 INCHES OF RAIN SINCE 4
PM. THE CALIFORNIA HIGHWAY PATROL HAS REPORTED A SMALL ROCK SLIDE ON
HIGHWAY 120 AT 9000 FEET NEAR WARREN CANYON.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...AND SMALL HAIL...ARE OCCURRING WITH THE
STORMS.

* LOCATIONS AFFECTED INCLUDE...JUNE LAKE...MAMMOTH LAKES...MAMMOUTH
  MOUNTAIN...TIOGA PASS.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

IN AREAS OF STEEP TERRAIN MINOR ROCK SLIDES WILL OCCUR UNTIL THE
RAINFALL ENDS.

&&

LAT...LON 3756 11901 3772 11911 3773 11919 3777 11923
      3779 11920 3789 11921 3795 11932 3802 11932
      3803 11929 3782 11903 3756 11892 3754 11897
TIME...MOT...LOC 0012Z 233DEG 7KT 3776 11906

BRONG

The radar

The Reno radar (KRGX), 125 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lyon

When
July 16, 4:30 PM PST to 10:00 PM PST
Where
Lyon County, 8.23 mi SSE of Wellington to 8.24 mi SSE of Wellington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.637, -119.332

The Lyon County Sheriff Office reported shallow water over Desert Creek Road around 2200PST. However, the Desert Creek stream gauge reported much higher flow (near flood stage) between 2000PST and 2130PST so it is likely that the road was impassable in places previous to the report.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233883.